Florida, 2001

Waterspout in Florida, July 22, 2001

July 22, 2001 · NWS MFL · 1 event in 1 county or zone

1 waterspout, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 22, 12:03 AM EST, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 22, 12:03 AM EST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
103 AM EDT SUN JUL 22 2001

MANY OBSERVATIONS (RAWS, SFWMD, AVIATION ) SHOWING 1.5 + INCHES AND
USP LAST 12 HOURS FROM KAMX 88-D SHOWING LARGE AREAS OF 2-3 INCHES
IN GLADES,HENDRY N COLLIER, BROWARD, N MIAMI-DADE AND N MAINLAND
MONROE) FALLING SATURDAY. AT LEAST RAINFALL HAS ESSENTIALLY ENDED
OVER THE PENINSULA CURRENTLY AND SOME DRAINAGE WILL OCCUR.

BUT, QUICKLY CUTTING TO THE CHASE, WITH VERY SATURATED GROUND AND
WITH ANOTHER ROUND OF DECENT PRECIPITATION TODAY (UPPER/SURFACE
TROUGHS REMAIN FAIRLY STATIONARY OVER CENTRAL FLA AND ALL MODELS
CONTINUE TO AGREE ON GOOD ISENTROPIC LIFT WITH PWATS GREATER THAN 2
INCHES), PLAN TO KEEP CURRENT ZONES IN FLOOD WATCH (REPORT FROM
HENDRY COUNTY INDICATED WIDESPREAD FLOODING AND ANY ADDITIONAL RAINS
POSSIBLY LEADING TO EMERGENCY ACTIONS SUNDAY) AND WILL WIDEN FLOOD
WATCH TO INCLUDE METROPOLITAN BROWARD, MIAMI-DADE AND MAINLAND
MONROE (DECENT SIZED COMMUNITY HAS DEVELOPED IN NORTHEAST MAINLAND
MONROE ALONG ROUTE 94) COUNTIES DUE TO HEAVY RAINS EXPECTED AGAIN
TODAY INTO THIS EVENING.

FOR TODAY AND TONIGHT WILL GO WITH CURRENT PACKAGE OF CATEGORICAL
POPS TODAY, LIKELY TONIGHT BUT ENDING LATE INTERIOR AND EAST BUT
AGAIN POSSIBLY CONTINUING GULF COAST IN SCATTERED CATEGORY.

FOR MONDAY, ALL MODELS (NGM,ETA,MESOETA AND AVN) INDICATE (WITH
USUAL MINOR DIFFERENCES) THAT MID ATLC RIDGE STARTS TO BUILD BACK
TOWARDS FLA WITH SURFACE RIDGE MOVING INTO EXTREME S FLA/OVER FLA
BAY AS UPPER/SURFACE TROUGH (ALONG WITH HEAVIEST QPF) SHIFTS
NORTHWARD. MODELS SIMILAR WITH PWATS BY END OF DAY DROPPING BETWEEN
1.3 TO 1.7 INCHES. THIS SIGNIFYING A QUITE CHANGE FROM PREVIOUS RUNS
OF PAST 4 DAYS THAT RIDGE WOULD NOT MAKE THIS MOVE UNTIL TUE AT
EARLIEST WED HAVING SE WIND REGIME SETS UP WHICH MODELS HINT WILL BE
TUE. MOS/MAV POPS GUIDANCE PLUNGING MON TO LESS THAN 50% WHICH IS A
SIGNIFICANT CHANGE. SEEING THAT THIS IS THE FIRST RUN INDICATING
WILL BACK OFF POPS A LITTLE BUT STEERING FLOW WILL STILL BE SW AND
THAT ISENTROPIC LIFT WILL STILL EXIST WILL NOT BACK OFF AS
DRASTICALLY AS GUIDANCE HINTS. WITH SOME DRY AIR INTRUSION THOUGH
THUNDERSTORMS COULD GET MORE RAMBUNCTIOUS.

IN THE EXTENDED, MODELS SHOW A SE WIND REGIME DEVELOPED TUE
PERSISTING INTO SAT. IS THIS PREMATURE? WILL INDICATE TUE AS A
TRANSITION DAY AND KEEP POPS A LITTLE HIGHER E THEN LOWERING WED
INTO SAT E AS CURRENT FORECAST ALREADY PROJECTS.

FOR THE COASTAL ZONES, SW FLOW THROUGH MON NIGHT 15 KNOTS OR LESS
WITH A TRANSITION TUE TOWARD THE SE WITH SE FLOW WED AND THU
GENERALLY LESS THAN 15 KNOTS.

PBI TT 087/074 088/077 090 1595634
FLL TT 088/075 088/078 090 1595534
MIA TT 089/076 089/079 090 1595534
APF TT 085/077 087/075 089 15+7635=

.MIA...FLOOD WATCH GLADES, HENDRY, PALM BEACH, COLLIER, BROWARD,
       MAINLAND MONROE  AND MIAMI-DADE COUNTIES TODAY.

In the hours before

Special weather statement, Jul 22, 4:30 AM EST, 2 hours 20 minutes before
FLZ063-066>075-222300-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT SUN JUL 22 2001

...FLOOD WATCH ALL OF SOUTH FLORIDA THROUGH THIS EVENING...

WIDESPREAD AREAS OF RAIN WITH EMBEDDED NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS SOUTH FLORIDA AGAIN TODAY. THE
MOST NUMEROUS ACTIVITY IS EXPECTED TO DEVELOP OVER THE INTERIOR AND
WESTERN SECTIONS AND SPREAD NORTHEASTWARD AS THE DAY PROGRESSES.
UP TO 3 INCHES OF RAIN WILL BE POSSIBLE ACROSS MOST AREAS TODAY. FOR
THIS REASON A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF SOUTH
FLORIDA...INCLUDING THE SOUTHEAST METRO AREAS... THROUGH THIS
EVENING.

AN ADDITIONAL HAZARD WILL BE FREQUENT AND DEADLY CLOUD TO GROUND
LIGHTNING STRIKES. ALSO...WIND GUSTS UP TO 40 MPH CAN BE EXPECTED
WITH THE STRONGEST THUNDERSTORMS.

SPOTTERS ACTIVATION IS REQUESTED AT THIS TIME. EMERGENCY MANAGERS
AND SPOTTERS...ARE URGED TO MONITOR THE WEATHER CLOSELY THROUGH
EARLY THIS EVENING AND CALL THE NATIONAL WEATHER SERVICE IN MIAMI IF
SIGNIFICANT RAINFALL OCCURS IN A SHORT PERIOD OF TIME, OR REACHES
SIGNIFICANT TOTALS OVER A PERIOD OF TIME, OR IF FLOODING IS
OBSERVED. ?

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

GARCIA

The radar

The Miami radar (KAMX), 9 km away, was scanning. The volume nearest the first event began at 11:49 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Miami-Dade

When
July 22, 6:50 AM EST
Where
Miami-Dade County, 38 mi E of Miami Beach
Reported by
AIRPLANE PILOT
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

A pilot saw a waterspout in the Atlantic.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257990.